Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 100, NWS Melbourne, FL

August 13, 2011Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 13, 2011, 5:15 PM EDT for Volusia County, Florida. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 5:15 PM EDT (21:15 UTC)
Expired
Aug 13, 2011, 6:00 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:35 PM EDTTSTM WND DMGDe Land, FLREPORTS OF MULTIPLE POWER LINES DOWN AROUND DE LAND AND DAYTONA PARKS ESTATES.
Aug 13, 5:52 PM EDTTSTM WND DMG4 N De Land, FLLARGE TREE FELL ON A MOBILE HOME AND PARKED CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS52 KMLB 132115
SVRMLB
FLC127-132200-
/O.NEW.KMLB.SV.W.0100.110813T2115Z-110813T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
515 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VOLUSIA COUNTY IN FLORIDA

* UNTIL 600 PM EDT.

* AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DELAND...AND MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  PORT ORANGE...SOUTH DAYTONA...DAYTONA BEACH INTL SPEEDWAY...DAYTONA
  INTERNATIONAL SPEEDWAY AND DAYTONA BEACH

PRECAUTIONARY/PREPAREDNESS ACTIONS...


IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2924 8100 2916 8097 2910 8092 2908 8093
      2908 8091 2907 8090 2905 8089 2886 8121
      2911 8137
TIME...MOT...LOC 2115Z 165DEG 4KT 2905 8129

$$

GUSEMAN
1 follow-up statement
838 
WWUS52 KMLB 132144
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
544 PM EDT SAT AUG 13 2011

FLC127-132200-
/O.CON.KMLB.SV.W.0100.000000T0000Z-110813T2200Z/
VOLUSIA-
544 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL VOLUSIA COUNTY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DELAND...MOVING NORTHEAST 
AROUND 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAYTONA
HIGHRIDGE ESTATES...TIGER BAY STATE FOREST AND DAYTONA INTERNATIONAL 
SPEEDWAY.

LAT...LON 2921 8108 2900 8097 2886 8121 2911 8137
TIME...MOT...LOC 2142Z 165DEG 4KT 2908 8130

$$

GUSEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:42 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 13, 2:42 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT SAT AUG 13 2011

.DISCUSSION...
TONIGHT...WEAK PRESSURE GRADIENT EXTENDS FROM HIGH PRESSURE OFF
NY...NJ...VA TO THE BAHAMA ISLANDS AND CUBA. A MOISTURE RIBBON
STRETCHES FROM THE SOUTHEAST GULF OF MEXICO ACROSS THE FLORIDA
STRAIT AND SOUTH FLORIDA AND WELL AHEAD OF SURFACE TROUGHING OVER
THE SOUTHEAST. WINDS SHOULD SHIFT BACK TO THE SOUTH AND SOUTHWEST
ONCE THE EAST COAST SEA BREEZE INFLUENCE DIMINISHES LATE IN THE
EVENING. SKIES WILL BE PARTLY TO MOSTLY CLOUDY FROM THE AFTERNOON AND
EARLY EVENING CONVECTION THEN PARTLY CLOUDY AFTER MIDNIGHT. CLOUD
COVER WILL INHIBIT ANY RADIATIONAL COOLING UNTIL AFTER MIDNIGHT
THUS ANOTHER WARM NIGHT WITH LOWS IN THE MID AND UPPER 70S.

SUN-MON NIGHT...GFS DEPICTS BROAD TROUGH ALOFT OVER THE EASTERN HALF
OF THE UNITED STATES DROPPING SOUTH AND SOUTHEAST AND PUSHING DOWN
THE FLORIDA PENINSULA OVERNIGHT MONDAY. USUALLY THAT IS NOT THE CASE
FOR THE SUMMER MONTHS BUT LOOKING BACK WEST OVER THE EASTERN PACIFIC
AND THE GULF OF ALASKA...IT MAY HAVE SOME BACKING AS THE FLOW AROUND
THE DEEP TROUGH ALOFT EXTENDING FROM THE GULF OF ALASKA INTO THE
EASTERN PACIFIC AND THE RIDGE OVER THE ROCKIES COULD DRIVE THE
TROUGH SOUTH ENOUGH INTO NORTHERN FLORIDA OR FURTHER.

THE PERSISTENT TROUGH OVER THE SOUTHEAST WILL KEEP THE RIDGE OF HIGH
PRESSURE SUPPRESSED TO THE SOUTH AND RESULT IN A CONTINUED SOUTHWEST
TO WEST FLOW ACROSS EAST CENTRAL FLORIDA. IF THERE IS ENOUGH SUN
EACH DAY AFTERNOON SEA BREEZES SHOULD FORM AND PUSH SLOWLY DURING
THE MID AND LATE AFTERNOON.

HIGHS IN THE MIDDLE 90S INTERIOR AND THE LOW 90S AT THE COAST.
OVERNIGHT LOWS IN THE MIDDLE 70S INTERIOR AND THE MIDDLE AND THE
UPPER 70S AT THE COAST.

PREVIOUS EXTENDED...

TUE-FRI...THE AREA IS FORECAST TO BE UNDER UPPER TROUGHING INTO
AT LEAST TUE BEFORE STRENGTHENING/EASTWARD EXPANDING RIDGE ACROSS
THE CENTRAL/WESTERN CONUS PUSHES THE WEAKENING TROUGH FURTHER INTO
THE WESTERN ATLANTIC. MODEL GUIDANCE HAS COME IN WITH AMPLE
PRECIPITABLE WATER VALUES FOR THIS PERIOD. THE FAIRLY WEAK SURFACE
PRESSURE GRADIENT WILL ALLOW FOR LIGHT OFFSHORE WINDS TO CONTINUE
THROUGH TUE BEFORE AN ONSHORE FLOW DEVELOPS FOR WED-FRI. THE EAST
COAST SEA BREEZE SHOULD HAVE BETTER INLAND PENETRATION WED-FRI.
STEERING FLOW FOR STORMS REMAINS WESTERLY OR SOUTHWESTERLY THROUGH
WED...BUT DOES WEAKEN THROUGH THIS TIME. FOR THU-FRI THE STEERING
FLOW BECOMES RELATIVELY WEAK/ERRATIC AND PERHAPS A BIT MORE
SOUTHERLY. HOWEVER...THE NECESSARY INGREDIENTS REMAIN IN PLACE TO
CONTINUE 40 PERCENT POPS THROUGH THIS PERIOD. SLIGHTLY ABOVE NORMAL
MAX TEMPS SHOULD PERSIST INTO MID-WEEK...MID 90S INTERIOR AND LOW
90S COAST. WITH THE ONSHORE FLOW DEVELOPING OVER THE LATTER PORTION
OF THIS PERIOD MAX TEMPERATURES MAY BE A COUPLE DEGREES LOWER. MIN
TEMPERATURES CONTINUE IN THE 70S.

&&

.AVIATION...
RADAR LOOPS SHOW SHOWERS AND STORMS MOVING SOUTHWEST TO NORTHEAST
ACROSS EAST CENTRAL FLORIDA. LATEST ROUND OF METARS SHOW THAT A SEA
BREEZE HAS FORMED AT THE COAST AND WILL MOVE SLOWLY INLAND AGAINST
THE PREVAILING SOUTHWEST TO WEST FLOW. BOUNDARY COLLISION MOST
LIKELY TO OCCUR LATE AFTERNOON LAKE GEORGE TO MCO...ISM AND SOUTH.
TEMPO MVFR CONDITIONS IN AND NEAR STORMS THROUGH 02Z. VFR AFTER 02Z.

&&

.MARINE...
SUN-MON...
BROAD TROUGHING OVER THE SOUTHEAST WILL RESULT IN A PREVAILING
SOUTHWEST TO WEST WIND PATTERN OVERNIGHT AND SUN MORNING. SEA BREEZE
SHOULD FORM EARLY AFTERNOON AT THE IMMEDIATE COAST AND SLOWLY PUSH
INLAND AGAINST THE PREVAILING SOUTHWEST TO WEST WIND FLOW.
SAME PATTERN FOR MON.

TUE-THU...TROUGH REMAINS OVER THE SOUTHEAST AND FLORIDA. SOUTHWEST
TO WEST WINDS EXCEPT FOR AFTERNOON SEA BREEZES AT THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  94  76  93 /  20  40  20  40
MCO  76  95  76  94 /  20  40  20  40
MLB  76  91  75  92 /  20  40  20  40
VRB  76  92  75  92 /  20  40  20  40
LEE  78  95  78  95 /  20  40  20  40
SFB  78  96  78  96 /  20  40  20  40
ORL  78  96  78  95 /  20  40  20  40
FPR  74  91  75  92 /  20  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WIMMER
IMPACT WEATHER UPDATES...PENDERGRAST
Hazardous weather outlook, Aug 13, 11:55 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT SAT AUG 13 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1155 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE BOUNDARY WILL PUSH SLOWLY INLAND THIS
AFTERNOON. ISOLATED TO SCATTERED STORMS WILL FORM ALONG OR JUST
INLAND FROM THE COAST OF MARTIN...SAINT LUCIE AND INDIAN RIVER
COUNTIES. INCREASING MOISTURE AND INSTABILITY ALOFT SHOULD PRODUCE A
HIGHER COVERAGE OF STORMS OVER THE INTERIOR COUNTIES DURING THE
AFTERNOON INTO EARLY THIS EVENING...WHICH INCLUDES LAKE COUNTY AND
ADJACENT PORTIONS OF INTERIOR VOLUSIA...SEMINOLE...WESTERN ORANGE
AND NORTHWEST OSCEOLA COUNTIES. THE PRIMARY THREATS WILL BE FREQUENT
TO EXCESSIVE LIGHTNING STRIKES...STRONG DOWNBURST WINDS UP TO 50 MPH
AND VERY HEAVY RAIN. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS
CANNOT BE RULED OUT. STORM MOTION WILL BE SLOW AND ERRATIC.

.FLOOD IMPACT...
SLOW STORM MOTION WILL CONTRIBUTE TO THE POTENTIAL FOR LOCALLY HEAVY
RAIN WHICH MAY ACCUMULATE GREATER THAN 2 INCHES IN A SHORT PERIOD
OF TIME CAUSING TEMPORARY FLOODING OF SOME LOW LYING AND POOR
DRAINAGE AREAS ESPECIALLY IN URBAN AREAS.

.EXCESSIVE HEAT IMPACT...
TEMPERATURES IN THE LOW TO MID 90S WILL COMBINE WITH HUMIDITY TO
PRODUCE HEAT INDICES AROUND 105 FOR AT LEAST A COUPLE OF HOURS. IF
YOU WILL BE SPENDING A PROLONGED PERIOD OUTDOORS...DRINK PLENTY
OF WATER AND TAKE FREQUENT BREAKS OUT OF THE SUN.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL MAINLY IMPACT INLAND LAKES AND WATERWAYS INTO EARLY
EVENING...ALTHOUGH ONE OR TWO STORMS MAY AFFECT THE INTRACOASTAL
WATERS SOUTH OF SEBASTIAN INLET. A FEW STRONG STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS OF 35 TO 45 KNOTS AND FREQUENT LIGHTNING
STRIKES. STORM MOTION WILL BE SLOW AND ERRATIC.

.WATERSPOUT IMPACT...
MOISTURE AND LIGHT WINDS THROUGH A DEEP LAYER OF THE ATMOSPHERE WILL
SUPPORT THE FORMATION OF WATERSPOUTS. THE PRIMARY AREA OF CONCERN
WILL BE DURING DEVELOPMENT OF THE EAST COAST SEA BREEZE. ANOTHER
FAVORED AREA FOR WATERSPOUTS IS BETWEEN MOSQUITO LAGOON AND COCOA
BEACH.

THE FOCUS FOR SPOUT FORMATION WILL SHIFT TO THE INTERIOR DURING
THE AFTERNOON AND EARLY EVENING AS OUTFLOW AND SEA BREEZE
BOUNDARIES COLLIDE. BOATERS SHOULD AVOID WATERSPOUTS AS THEY CAN
TIP OR SWAMP SMALL CRAFT. IF A WATERSPOUT APPROACHES YOU ON
LAND...SEEK SHELTER IN AN ENCLOSED STURDY BUILDING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON WITH A GOOD
CHANCE FOR STORMS PUSHING OFFSHORE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/PENDERGRAST

In the hours before

Special weather statement, Aug 13, 4:44 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
444 PM EDT SAT AUG 13 2011

FLZ041-044>047-053-141-144-147-132245-
COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-
444 PM EDT SAT AUG 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR...
THE OSCEOLA BREVARD COUNTY LINE NORTH TO LAKE AND INTERIOR VOLUSIA
COUNTIES...

STRONG THUNDERSTORMS HAVE BEGUN TO FORM ALONG MULTIPLE BOUNDARY
COLLISIONS ACROSS EAST CENTRAL FLORIDA. THESE STORMS ARE ONGOING AND
WILL CONTINUE TO INCREASE IN COVERAGE THROUGH THIS EVENING...FROM
OSCEOLA COUNTY NORTH TO LAKE AND INTERIOR VOLUSIA COUNTIES...AS
ADDITIONAL BOUNDARIES AND STORMS DEVELOP.

WIND GUSTS OF 45 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS FROM THIS ACTIVITY
AS STORMS WILL PROPAGATE AND DRIFT SLOWLY ALONG BOUNDARIES. SMALL
HAIL WILL ALSO BE POSSIBLE ALTHOUGH NOT AS LIKELY.

TAKE SHELTER INSIDE IF CAUGHT NEAR ONE OF THESE STORMS AND BE
CAUTIOUS IF OUT ON AREA ROADWAYS.

GUSEMAN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:36 PM EDTAreal Flood AdvisoryMLBVolusia84 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.